Minnesota, 2006

Hail in Minnesota, May 27, 2006

May 27, 2006 · NWS ARX · 2 events in 1 county or zone

Penny and nickel size hail was reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Penny and nickel size hail was reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 27, 2:29 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 2:29 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 PM CDT SAT MAY 27 2006

.SHORT TERM...THROUGH MONDAY NIGHT

MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND THEN
AGAIN FOR MONDAY AND MONDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A BROAD AREA OF LOW PRESSURE
OVER WESTERN SOUTH DAKOTA AND NEBRASKA. WARM FRONT EXTENDS EAST
ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS. REMAINS OF THE OVERNIGHT
MCS ACROSS IOWA HAS SPARKED ADDITIONAL DEVELOPMENT WHICH SHOULD
PUSH OUT OF THE FORECAST AREA SOON.

THE VARIOUS MODELS ARE ALL OFFERING DIFFERING SOLUTIONS ON WHETHER
CONVECTION WILL REFORM ACROSS THE AREA THIS EVENING. THE NAM AND RUC
BOTH BLOW UP SOME ACTIVITY THIS EVENING WHILE THE GFS...NCEP WRF AND
LOCAL WRF WOULD KEEP THE AREA DRY. WATER VAPOR LOOP SHOWS ANOTHER
SHORT WAVE IS EMBEDDED IN THE FLOW OVER KANSAS AND SHOULD LIFT
NORTHEAST ACROSS IOWA AND INTO MINNESOTA OR WISCONSIN THIS EVENING.
LOW LEVEL JET IS ALREADY STARTING TO TAKE SHAPE WITH THE PROFILER
NETWORK SHOWING 40+ KNOTS ACROSS EASTERN KANSAS. AS THIS SHORT WAVE
TROUGH LIFTS NORTHEAST...THE NAM AND RUC BRING THE MOISTURE
TRANSPORT FROM THE LOW LEVEL JET INTO IOWA AND UP AND OVER THE WARM
FRONT JUST TO THE SOUTH OF THE AREA. THIS MAY BE ENOUGH TO ALLOW
STORMS TO REGENERATE AND IN COORDINATION WITH DMX WILL HAVE CHANCE
POPS FOR THIS EVENING FOR THIS POSSIBILITY. AFTER MIDNIGHT...THE
BEST MOISTURE TRANSPORT SHIFTS CLOSER TO THE SURFACE LOW AND FARTHER
NORTH INTO MINNESOTA...SO ACTIVITY IF IT DOES DEVELOP SHOULD LIFT
OUT OF MOST OF THE FORECAST AREA.

AREA WILL BE WELL INTO THE WARM SECTOR SUNDAY THROUGH MONDAY
MORNING. THIS WILL PUT A GOOD CAP OVER THE AREA TO SUPPRESS ANY
CONVECTIVE ACTIVITY FOR THIS TIME PERIOD. 850 MB TEMPERATURES WARM
TO AROUND 20C ON BOTH THE NAM AND GFS WHICH SHOULD RESULT IN SURFACE
TEMPERATURES IN THE UPPER 80S TO LOWER 90S. ONLY MINOR COOLING IN
THE 850 MB TEMPERATURES FOR MONDAY...SO SHOULD BE ANOTHER DAY WITH
TEMPERATURES IN THE UPPER 80S TO LOWER 90S.

A COLD FRONT WILL START TO PUSH INTO MINNESOTA MONDAY AFTERNOON AND
THE QUESTION BECOMES IF THE CAP WILL BREAK TO ALLOW CONVECTION TO
DEVELOP. THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE
THROWN OUT ITS SOLUTION DURING THIS TIME FRAME. BY EARLY TO MID
AFTERNOON THE NAM BUFKIT SOUNDING FOR KRST SHOWS VERY LITTLE CIN
INDICATING THE CAP DOES INDEED WEAKEN. FORCING SIGNALS ARE SOMEWHAT
MIXED WITH THIS SYSTEM. THE STRONGEST PART OF THE SHORT WAVE TROUGH
IS EXPECTED TO STAY NORTH OF THE AREA WITH THE BEST FORCING ACROSS
NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN WITH THE NAM SHOWING
ALMOST NO PV ADVECTION IN THE 500-300 MB LAYER ACROSS THE FORECAST
AREA. INITIALLY THERE IS STRONG LOW LEVEL FRONTOGENESIS EARLY
MONDAY ALONG THE FRONT ACROSS WESTERN MINNESOTA...BUT THIS WEAKENS AS
THE FRONT MOVES EAST. THE SURFACE MOISTURE CONVERGENCE AND THETA-E
CONVERGENCE ALONG THE FRONT ALSO WEAKEN AS IT MOVES EAST...SO UNTIL
THE SIGNALS ARE BETTER FOR THE FORECAST AREA WILL BE LEAVING THE
POPS IN THE CHANCE RANGE.

.LONG TERM...TUESDAY THROUGH SATURDAY

LONG RANGE MODELS IN AGREEMENT OF A PATTERN SHIFT OCCURRING DURING
THIS TIME FRAME. THE UPPER LEVEL RIDGE IS EXPECTED TO RETROGRADE
FROM THE EASTERN PART OF THE COUNTRY TO THE INTERMOUNTAIN WEST WHILE
A LONG WAVE TROUGH BECOMES ESTABLISHED IN PLACE OF THE RIDGE OVER
THE EAST. THIS WILL PUSH A COUPLE OF SURFACE FRONTS ACROSS THE UPPER
MIDWEST...BUT TIMING OF THE FRONTS IS STILL IN QUESTION AND THUS
CONFIDENCE IN THE EXTENDED PERIOD IS NOT HIGH. THE FRONT THAT COMES
THROUGH THE AREA EARLY IN THE WEEK IS EXPECTED TO PROGRESS VERY
SLOWLY TO THE SOUTHEAST THUS NECESSITATING THE NEED FROM SOME POPS
THROUGH WEDNESDAY. LEFT THE LOW POPS IN FOR WEDNESDAY NIGHT AS
THERE MAY BE ANOTHER WEAK SURFACE FEATURE PASSING THROUGH THE AREA.
DID GO DRY FOR THURSDAY AND THURSDAY NIGHT WITH ANY SURFACE
FEATURES EXPECTED TO BE WELL SOUTHEAST OF THE AREA. ALSO KEPT THE
LOW POPS FOR FRIDAY WITH THE POSSIBILITY OF SHORT WAVE TROUGH COMING
ACROSS THE REGION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, May 27, 4:00 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT MAY 27 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL
WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RETURNING MOISTURE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING
ACROSS THE REGION...MAY TRIGGER SOME THUNDERSTORMS TODAY INTO THIS
EVENING. DUE TO RATHER LIGHT WINDS ALOFT...ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...A FEW OF THE
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO A MOIST AND UNSTABLE AIR
MASS ACROSS THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN A CHANCE OF
THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. WHILE IT IS STILL TOO
EARLY TO DETERMINE EXACT DETAILS...THERE APPEARS TO BE THE POTENTIAL
FOR A FEW SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH SUNDAY...BUT KEEP
ABREAST OF LATER OUTLOOKS FOR EARLY NEXT WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

THOMPSON/RRS

The radar

The La Crosse radar (KARX), 21 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Houston

When
May 27, 5:05 PM CST
Where
Houston County, Mound Prairie
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
43.783, -91.450

Hail, Houston

When
May 27, 5:05 PM CST
Where
Houston County, Mound Prairie
Measured
0.88 in hail
Property damage
$300
Reported by
COOP STATION
Coordinates
43.783, -91.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502662, 5502663.